Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 57, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2024, 4:01 PM CDT for Pope County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2024, 4:01 PM CDT (21:01 UTC)
- Expired
- Jun 18, 2024, 4:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pope County, MN
The radar
The Minneapolis radar (KMPX), 174 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:24 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
277
WUUS53 KMPX 182101
SVRMPX
MNC121-182130-
/O.NEW.KMPX.SV.W.0057.240618T2101Z-240618T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Tue Jun 18 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Pope County in west central Minnesota...
* Until 430 PM CDT.
* At 401 PM CDT, a severe thunderstorm was located 7 miles northwest
of Lake Hassel, or 14 miles southeast of Morris, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Glenwood, Starbuck, Sedan, Glenwood Airport, Lake Emily, Long
Beach, Lake Minnewaska, and Glacial Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for west central
Minnesota.
&&
LAT...LON 4553 9574 4574 9540 4551 9517 4541 9565
4541 9574
TIME...MOT...LOC 2101Z 235DEG 36KT 4549 9564
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye2 follow-up statements
443
WWUS53 KMPX 182117
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT Tue Jun 18 2024
MNC121-182130-
/O.CON.KMPX.SV.W.0057.000000T0000Z-240618T2130Z/
Pope MN-
417 PM CDT Tue Jun 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL POPE COUNTY...
At 416 PM CDT, a severe thunderstorm was located near Starbuck, or 21
miles east of Morris, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Glenwood, Starbuck, Sedan, Glenwood Airport, Long Beach, Lake
Minnewaska, and Glacial Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for west central
Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4557 9567 4574 9540 4558 9524 4547 9561
TIME...MOT...LOC 2116Z 235DEG 36KT 4558 9546
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye661 WWUS53 KMPX 182124 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 424 PM CDT Tue Jun 18 2024 MNC121-182134- /O.EXP.KMPX.SV.W.0057.000000T0000Z-240618T2130Z/ Pope MN- 424 PM CDT Tue Jun 18 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POPE COUNTY WILL EXPIRE AT 430 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. A Tornado Watch remains in effect until 800 PM CDT for west central Minnesota. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service the Twin Cities. && LAT...LON 4557 9567 4574 9540 4558 9524 4547 9561 TIME...MOT...LOC 2124Z 235DEG 36KT 4562 9537 $$ Dye
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:44 PM CDT, 1 hour 17 minutes earlier. Its key messages:
- Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
- Additional rainfall of 0.50" to 1.00" through Wednesday morning.
- Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
- Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 2:44 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 244 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight. - Additional rainfall of 0.50" to 1.00" through Wednesday morning. - Pleasant stretch with temperatures in the 70s Wednesday and Thursday. - Next chance for widespread rain arrives Friday into the weekend. && .DISCUSSION... Issued at 232 PM CDT Tue Jun 18 2024 Today and Tonight... A busy stretch of weather is on tap for this afternoon and evening. Current observations highlight the tropical-like airmass in place. Temperatures are in the low to mid 80s with dewpoint temperatures in the low 70s. Southerly winds with gusts up to 40 mph will turn northwesterly and decrease overnight behind the frontal passage. Our attention turns to this afternoon's severe weather set up. A potent sfc low over the eastern Dakotas will lift northeast into northern Minnesota this afternoon. A trailing cold front moves into western Minnesota by early afternoon and will be the focus point for convective initiation. Strong southerly low-level flow will result in continued moisture advection through the afternoon hours. Ahead of the cold front, we've seen moderate instability 2500-3500 J/kg build into central and southern Minnesota. Effective shear remains around 30 knots with nearly unidirectional shear aloft, limited by weak flow aloft. Initial storm mode will be multicell with a supercell or two possible but storms will quickly congeal into a linear storm mode given the unidirectional shear profile aloft. Our primary concern will be the potential of damaging wind gusts convection moves through central and southern Minnesota and western Wisconsin. KMPX VAD profile highlights impressive low level SRH values between 200-300 m2/s2 and along with decent speed shear in the lower levels. Given the enhanced low level wind shear, a few tornadoes will be possible this afternoon. This matches up with the SPC SWO update added a 5% TOR area over our MN counties. Our 18z sounding highlights impressive moisture in the lower levels with PWAT of 1.91". The wind profile has some veering in the mid levels. Low level wind profile is impressive with nice curvature in the hodograph. Most importantly, the capping inversion has effectively eroded in the 18z ob. Initiation should when better upper level support arrives mid-afternoon, roughly 2-4PM, with a mixed convective mode before turning more linear. Storms impact the Twin Cities metro between 5 and 8pm. Heading into the evening hours, the front becomes more progressive and will shift the showers and storms into western Wisconsin with an overall diminishing trend by mid to late evening. Wednesday and Thursday... A brief break in the active weather pattern on tap for Wednesday and Thursday. Both days will be dry & pleasant with highs in the low to mid-70s, partly sunny skies, and light winds. Rain chances return Thursday night into Friday ahead of our next system. Friday through early next week...Southwest flow aloft will return and so will the moisture. This will support additional rain chances Friday and Saturday, with an additional 1-2" of rain likely for most locations, and 3"+ still possible where the strongest storms move through. Guidance hints at a slow moving system as it moves into the Upper Midwest on Friday. Placement of the surface boundaries will be important due to the potential for heavy rain. Any additional rain will contribute to additional rises in area rivers and streams for exacerbate flooding concerns into next weekend and early next week. Temperatures appear to warm back up during this period with highs in the 80s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1221 PM CDT Tue Jun 18 2024 Biggest change for this TAF set was to lower cigs after the FROPA this evening and keep them MVFR/IFR through much of the overnight. Did not mess with the timing of -TSRA much as it still looks to be on track. Winds will become southwesterly to northwesterly as the front passes. Most sites will hold on to MVFR/low end VFR through the end of the period. KMSP...Based on hi-res models, added in some VCSH through early this afternoon. There looks to be some isolated convection ahead of the main line, which is still forecast to impact KMSP beginning around 23z. Cigs drop as mentioned above and have decided to keep them MVFR through tomorrow morning. Southwesterly winds with gusts of 30-35kts will be possible from around 23z through 03z. /OUTLOOK FOR KMSP/ THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts. FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts. SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...Dye
Hazardous weather outlook, Jun 18, 2:53 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Tue Jun 18 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will develop this afternoon and evening. A few storms may become severe with potential damaging winds and a tornado or two. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional rounds of thunderstorms are expected Thursday night through Saturday. A few severe storms, heavy rainfall, and flash flooding are possible with each of these rounds. River levels will continue rising through late week with some locations reaching moderate or major flood stage. Additional rain later in the week could worsen the flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. BPH
In the hours before
Local storm report, Jun 18, 12:52 PM CDT, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Hail 2 NNE Clarkfield 44.81N 95.79W
06/17/2024 M2.25 Inch Yellow Medicine MN Trained Spotter
Photos of hail against tape measure sent via
email. Largest hail stone was 2.25 inches.
&&
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:23 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 52 min |
| Jun 17, 8:34 PM CDT | Special Weather Statement | MPX | Redwood | 86 min |
| Jun 17, 8:54 PM CDT | River Flood Warning | MPX | Redwood | 5 days |
| Jun 17, 8:56 PM CDT | River Flood Warning | MPX | Blue Earth, Brown, Nicollet | 15 days |
| Jun 17, 9:28 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 32 min |
| Jun 17, 9:44 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville, Yellow Medicine | 46 min |
| Jun 17, 9:54 PM CDT | Special Weather Statement | MPX | Chippewa | 36 min |
| Jun 17, 10:14 PM CDT | Special Weather Statement | MPX | Kandiyohi | 46 min |
| Jun 17, 10:22 PM CDT | Special Weather Statement | MPX | Chippewa | 38 min |
| Jun 17, 10:32 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 28 min |
| Jun 17, 11:04 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 26 min |
| Jun 17, 11:05 PM CDT | Special Weather Statement | MPX | Pope | 25 min |
| Jun 17, 11:06 PM CDT | Special Weather Statement | MPX | Douglas, Pope | 24 min |
| Jun 17, 11:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Yellow Medicine | 29 min |
| Jun 17, 11:25 PM CDT | Special Weather Statement | MPX | Stearns | 35 min |
| Jun 17, 11:31 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 22 min |
| Jun 18, 12:54 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 36 min |
| Jun 18, 10:36 AM CDT | River Flood Warning | MPX | Blue Earth, Nicollet | 14 days |
| Jun 18, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 30 min |
| Jun 18, 6:02 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns | 13 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.